Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Prescribing error alert system for GPs' computers

GPs' computers are set to be furnished with a new prescribing alert system designed to cut drug-related morbidity by as much as 80 per cent.

A team commissioned by NHS Connecting for Health has developed a raft of new alerts

focusing on the five most common categories of error.

The new system – developed with the National Patient Safety Agency – will sit within existing practice systems and alert GPs to the potential for drug interactions or contraindicated prescribing.

Connecting for Health confirmed the system was entering the development stage. 'The research is complete and will now feed into consultative work before we decide how it can be used,' said a spokesperson.

The research team identified particular potential for error with seven classes of drug, including ß-blockers, NSAIDs and steroids (see box, left).

Their system, details of which were revealed at a Drug Utilisation Research Group

conference in January, will focus on dosing errors, failures of monitoring, drug allergies and the potential for multiple drug interactions.

Dr Rachel Howard, a lecturer in pharmacy practice at the university of Reading and member of the design team, said: 'Implementing these functions on prescribing systems in the NHS should prevent drug-related morbidities.

'But we need to do safety studies once they are implemented to make sure they really do work.'

Key alerts in the new system

• Prescribing and dosing errors – reduce initial doses of ß-blockers in heart failure

• Contraindications – avoid prescribing NSAIDs to patients with previous peptic ulcer

• Monitoring errors – do not prescribe steroids for longer than three months

• Other errors – alerts for recorded drug allergies and multiple drug interactions

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say